Hail, Wallace
- When
- September 11, 4:27 PM MST
- Where
- Wallace County, 7.06 mi NNE of Sharon Spgs
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.980, -101.702
5 inches in diameter in northwest Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms produce isolated large hail up to 1.5 inches in diameter in northwest Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 11, 3:46 PM MST, 41 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 446 PM MDT Wed Sep 11 2019 .SHORT TERM...(This evening through Thursday) Issued at 311 PM MDT Wed Sep 11 2019 Looking aloft we see the 500mb closed low starting to tighten and become a closed low by 21s centered over the Montana Wyoming state line. At the surface we see the corresponding front making it's way across the rockies as of 19 Z, with a stationary boundary drifting diagonally from the Dundy/Hitchcock County, Nebraska line to Stratton, Colorado. As of 2:30 pm MT, a Severe Thunderstorm Watch was issued until 10:00 PM MT. Threats expected will be large winds, damaging hail, and a potential tornado or two. Convective parameters looked much better, so confidence is now high on impacts to our northern CWA counties. The cold front will pass late this evening, but winds will continue to remain strong after the frontal passage. Expecting winds to sit around 25 knots with large gusts. Storms are expected to form individually then develop into a bowing line later in the event. .LONG TERM...(Friday through Wednesday) Issued at 109 PM MDT Wed Sep 11 2019 A trough over the northern Midwest moves northeast into eastern Canada Friday as a ridge moves over the northern Plains. With high pressure over the southern U.S., almost zonal flow aloft sits over the central Plains through Saturday. As a trough moves east to the Canada/U.S. coastline, a ridge builds over the central U.S. Sunday. The trough moves over the West Coast by Tuesday. By Thursday, the trough moves over the Intermountain West with the ridge over the eastern U.S. Leeside troughing redevelops along the Front Range Saturday continuing through the extended forecast period. High temperatures in the lower 80s to 90s and lows in the lower 50s to upper 60s are expected under dry conditions. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 445 PM MDT Wed Sep 11 2019 Thunderstorms will be possible at either terminal at the beginning of the period (00-06Z), though the relative best chance will be at the MCK terminal. Thereafter, VFR conditions are anticipated to prevail through the remainder of the TAF period. Breezy southerly winds (15-25 knots gusting to ~30 knots) will persist through this evening, abruptly shifting to the WNW-NNW at 15-25 knots with gusts to ~30 knots in the wake of a frontal passage around or shortly after midnight MDT (~06Z). Breezy WNW-NW winds will persist through the day Thursday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...EV LONG TERM...NEWMAN AVIATION...VINCENT
Hazardous Weather Outlook National Weather Service Goodland KS 241 PM MDT Wed Sep 11 2019 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122045- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 241 PM MDT Wed Sep 11 2019 /341 PM CDT Wed Sep 11 2019/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued for the following counties until 10 PM MDT/11 PM CDT tonight: Yuma county in Colorado, Dundy, Hitchcock, and Red Willow counties in Nebraska, and Cheyenne and Rawlins counties in Kansas. Strong to severe thunderstorms are expected this afternoon into the evening hours, with the strongest storms expected north of Highway 36. Hail up to 2 inches in diameter, wind gusts of 70-80 MPH, and brief tornadoes may occur. The threats will shift to primarily wind by mid evening as the storms form a line and move east across Nebraska and Northern Kansas. This evening as the cold front moves through, northwest winds will rapidly increase for an hour or so, with wind gusts as high as 40-50 MPH. This narrow corridor of winds will move southeast across the Tri- State Area during the evening behind the storm activity. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
501 PM MDT WED SEP 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 8 SSW WESKAN 38.76N 102.04W
09/11/2019 E0.70 INCH WALLACE KS TRAINED SPOTTER
ALSO REPORTED 0.18 INCHES OF RAINFALL.
&&
JRPSpecial Weather Statement
National Weather Service Goodland KS
502 PM MDT Wed Sep 11 2019
COZ090-NEZ079-112315-
Yuma County CO-Dundy NE-
502 PM MDT Wed Sep 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 515 PM MDT...
At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Wray, moving northeast at 25 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Alvin and Wauneta.
This includes Highway 385 between mile markers 255 and 266.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado...and southwestern Nebraska.
LAT...LON 4035 10205 4035 10188 4019 10218 4031 10237
4044 10222 4044 10205
TIME...MOT...LOC 2302Z 218DEG 23KT 4028 10216
DDTThe Goodland radar (KGLD), 43 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
2 hail. Local standard time, as filed.
They reported that the ground was half covered in hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856064, 856065.